Medindia

X

Energy Drinks can Trigger Sudden Deaths Even in Healthy Adolescents and Adults

by Bidita Debnath on  April 2, 2015 at 11:34 PM Heart Disease News   - G J E 4
While energy drinks may be the one of the most popular beverages consumed, they can actually prove dangerous for the hearts of adolescents and young adults. The rapid rise in popularity of energy drinks (EDs), particularly among adolescents (aged 10-19 years) and young adults, has serious implications for cardiac health.
Energy Drinks can Trigger Sudden Deaths Even in Healthy Adolescents and Adults
Energy Drinks can Trigger Sudden Deaths Even in Healthy Adolescents and Adults
Advertisement

An international research team led by Dr.Fabian Sanchis-Gomar, Research Institute of Hospital 12 de Octubre ("i+12"), Madrid, noted that EDs can trigger sudden cardiac deaths in young, apparently healthy individuals. For persons with underlying heart diseases, the risk of triggering sudden arrhythmic death syndrome (SADS) or other arrhythmias can be significant. Even atrial fibrillation (AF), normally uncommon in children without structural heart disease, has been observed in a 13-year-old adolescent boy during a soccer training session after ingesting EDs.

Advertisement
It is estimated that 31% of 12- to 19-year-old adolescents regularly consume EDs. These beverages often contain high amounts of labeled caffeine. However, they can contain "masked" caffeine, in the form of guarana, for example, which comes from a Brazilian plant and is identical to caffeine found in coffee beans, but at twice the concentration. The addition of guarana and other substances such as ginseng and taurine in variable quantities may generate uncertain interactions.

Dr. Sanchis-Gomar and his co-investigators, Dr. Pareja-Galeano (Universidad Europea de Madrid), Dr. Cervellin, Dr. Lippi (Academic Hospital of Parma), and Dr. Earnest (Texas AandM University), caution that one can (250 mL) of an ED per day is safe for most healthy adolescents.

ED consumption before or during sports practice should be avoided. Adolescents with clinically relevant underlying medical conditions should consult cardiologists before drinking EDs. Excessive ED consumption together with alcohol or other drugs, or both, may lead to adverse effects, including death.

Dr. Sanchis-Gomar said that physicians are advised to ask adolescent patients whether they consume EDs, to be aware of the symptoms of ED over-consumption, and to discuss the dangers of EDs alone and mixed with alcohol. It is important for physicians to understand the lack of regulation in caffeine content and other ingredients of these high-energy beverages and their complications so that parents and children can be educated about the risk of cardiac arrhythmias and the potential development of anxiety and phobias accompanying excessive ED consumption.

The authors also urge that concerns should be communicated to parents and educators, who may be inadvertently guilty of promoting over-consumption of caffeine. The study is published in the Canadian Journal of Cardiology.

Source: ANI
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All